Alert archive / Kansas / Red Flag Warnings in 2010
Red Flag Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Apr 9, 2010, 11:23 AM CDT for 7 counties in Kansas. It took effect at Apr 9, 2010, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2010, 11:23 AM CDT (16:23 UTC)
- In effect from
- Apr 9, 2010, 1:00 PM CDT
- Expired
- Apr 9, 2010, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 30 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2247 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
854 WWUS83 KTOP 091623 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1123 AM CDT FRI APR 9 2010 ...A RED FLAG WARNING IS IN EFFECT UNTIL 7 PM CDT THIS EVENING... .DRY CONDITIONS WITH RELATIVE HUMIDITY VALUES FROM 15 TO 20 PERCENT WILL COUPLE WITH WINDS OF 15 TO 25 MPH GUSTING TO 30 MPH OR GREATER THIS AFTERNOON. THESE CONDITIONS WILL BE SUPPORTIVE OF RAPID AND DANGEROUS FIRE BEHAVIOR AND GROWTH CHARACTERISTICS THIS AFTERNOON. KSZ022-023-035>038-054-100000- /O.NEW.KTOP.FW.W.0002.100409T1800Z-100410T0000Z/ RILEY-POTTAWATOMIE-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON- 1123 AM CDT FRI APR 9 2010 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN KANSAS...22...23...35...36...37...38...54 DRY CONDITIONS WITH RELATIVE HUMIDITY VALUES FROM 15 TO 20 PERCENT WILL COUPLE WITH WINDS OF 15 TO 25 MPH GUSTING TO 30 MPH OR GREATER THIS AFTERNOON. THESE CONDITIONS WILL BE SUPPORTIVE OF RAPID AND DANGEROUS FIRE BEHAVIOR AND GROWTH CHARACTERISTICS THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
1 follow-up statement
486 WWUS83 KTOP 100002 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 702 PM CDT FRI APR 9 2010 KSZ022-023-035>038-054-100115- /O.EXP.KTOP.FW.W.0002.000000T0000Z-100410T0000Z/ RILEY-POTTAWATOMIE-DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON- 702 PM CDT FRI APR 9 2010 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES... IN KANSAS...22...23...35...36...37...38...54 RELATIVE HUMIDITIES ARE EXPECTED TO CONTINUE TO SLOWLY INCREASE...AS WINDS SLOWLY DECREASE IN THE EVENING HOURS. THEREFORE THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 9, 6:27 AM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Apr 9, 6:27 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 627 AM CDT FRI APR 9 2010 .UPDATE... UPDATED FOR 12Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... VFR CONDITIONS EXPECTED THROUGH THE PERIOD. LIGHT/CALM WINDS WILL BECOME SOUTHERLY SHORTLY AFTER SUNRISE. EXPECT WINDS TO INCREASE TO AOA 12KTS WITH HIGHER GUSTS BY 16Z AT TAF SITES...CONTINUING THROUGH THE AFTERNOON HOURS...BEFORE SLIGHTLY DECREASING AROUND SUNSET. MOSTLY CLEAR SKIES WILL PREVAIL THROUGH THE PERIOD. BLAIR && .PREV DISCUSSION... /ISSUED 238 AM CDT FRI APR 9 2010/ DISCUSSION... 07Z WATER VAPOR SHOWS A COUPLE WAVES OVER THE CONUS. THE FIRST A CLOSED LOW MOVING ACROSS THE GREAT LAKES WITH A SHORTWAVE ROTATING THROUGH THE BASE ACROSS THE SOUTHEAST. A SECOND WAVE WAS MOVING OVER THE NORTHERN ROCKIES INTO THE CANADIAN PLAINS WITHIN THE NORTHERN STREAM. SFC OBS SHOWED A WEAK TROUGH OVER THE HIGH PLAINS WITH A BROAD SFC RIDGE OVER THE SOUTHERN PLAINS AND MIDDLE MO RIVER VALLEY. FOR TODAY THROUGH THE WEEKEND...THE MAIN CONCERN IS WITH A WEAK SFC FRONT...ASSOCIATED WITH THE NORTHERN STREAM WAVE...PROGGED TO MOVE INTO NORTH CENTRAL KS BY SAT. THE NAM APPEARS TO BE THE MOST AGGRESSIVE IN PUSHING THE BOUNDARY INTO THE FORECAST AREA. FORECAST SOUNDINGS INDICATE A MID LEVEL CAP WILL HOLD THROUGH TONIGHT AND SATURDAY. HOWEVER THERE IS STRONG THETA-A AND WARM AIR ADVECTION OVERNIGHT SATURDAY NIGHT ALONG THE BOUNDARY WITH 850 MOISTURE INCREASING THROUGH THE NIGHT. THIS RAISES THE POSSIBILITY FOR SOME ELEVATED CONVECTION...AND MID LEVEL LAPSE RATES ARE STEEP ENOUGH FOR SOME ELEVATED INSTABILITY. HOWEVER WITH NO STRONG DYNAMICAL FORCING THERE HAS TO BE SOMETHING ELSE LIFT THE PARCEL THROUGH THE MID LEVEL CAP. CONVERGENCE ALONG THE BOUNDARY MAY BE ONE WAY THIS HAPPENS...HOWEVER 850 WINDS ARE EXPECTED TO BE VEERED TO THE SOUTHWEST. HAVE MAINTAINED A DRY FORECAST THROUGH THE WEEKEND THINKING CONVERGENCE ALONG THE BOUNDARY WILL BE MINIMAL DUE TO THE VEERED LOW LEVEL JET AND THE MID LEVEL INVERSION WILL HOLD. THE WAA PATTERN CONTINUES FOR SUNDAY NIGHT WHEN BOTH THE GFS AND NAM DEVELOP CONVECTION. HOWEVER THIS LOOKS TO BE JUST NORTHEAST OF THE AREA AS THE SFC FRONT RETREATS NORTH. WITH MOST MODELS ONLY BRINGING THE FRONT INTO FAR NORTHERN KS...HAVE LEFT POPS OUT OF THE FORECAST FOR SUNDAY NIGHT THINKING THE BETTER ISENTROPIC LIFT WITH BE NORTHEAST OF THE AREA. THE WAA AND FULL SUNSHINE SHOULD LIFT HIGHS TODAY INTO THE LOWER AND MID 70S WHILE MIXING DRYER AIR INTO THE BOUNDARY LAYER KEEPS AFTERNOON DEWPOINTS IN THE LOWER TO MID 30S. THIS SHOULD KEEP RH VALUES IN THE 20-30 PERCENT RANGE...HAVING IMPLICATIONS ON FIRE WEATHER. SEE THE FWFTOP FOR THE LATEST FIRE WEATHER FORECAST. THE MILD TEMPS SHOULD CONTINUE THROUGH THE WEEKEND AS 850 TEMPS REMAIN IN THE 10-12C RANGE WITH GOOD MIXING. DID ADJUST HIGHS FOR SUNDAY DOWN A FEW DEGREES ESPECIALLY ACROSS THE NORTH WITH THE WEAK BOUNDARY LIFTING BACK NORTH LIKELY LIMITING HOW DEEP THE BOUNDARY LAYER MIXES. FOR NEXT WEEK MODELS SHOW A WAVE LIFTING OUT OF THE ROCKIES BY MID WEEK. HOWEVER THE WAVE APPEARS TO PASS TO THE NORTHWEST OF THE FORECAST AREA. THIS WOULD SUGGEST THAT MAYBE SOME CONVECTION OFF THE HIGH PLAINS COULD MOVE INTO NORTH CENTRAL KS. POPS ACROSS EASTERN KS MAY BE A LITTLE OVERDONE. HAVE NOT MADE ANY CHANGES TO THE FORECAST AND WILL LET THE NEXT SHIFT TAKE A LOOK AT THE 12Z GUIDANCE TO SEE IF THIS TREND CONTINUES. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 9, 5:00 AM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 AM CDT FRI APR 9 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-101000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 500 AM CDT FRI APR 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH AND EXTREME CATEGORY ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON. OUTDOOR BURNING SHOULD BE AVOIDED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE AREA FOR TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. WOLTERS
Nearby
Red Flag Warnings in Kansas, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.